Our team of medical experts are ready to help

Your questions answered


Dana asked...

POP contraceptive pill

I am on the POP contraceptive pill. I used to be on the combined pill but had to change due to side affects. Since starting the POP I have experienced regular periods. I am soon going on holiday around the time my next period is due. Last year before I was on the pill I wanted to delay my period and my doctor gave me utovlan. I was wondering if I could take this while still on the POP?

  • mother-thermometer-doctor-at-hand

    Do you need to see a GP ASAP?

     

    Would you like to speak with a doctor by video or phone at a time that suits you?

    Our Doctor@Hand service, delivered by Doctor Care Anywhere, is available on a pay-as-you-go basis with prices starting at just £60 per consultation*.

    Quote AXA20 to receive a 20% discount. (* Prices subject to change.)

The answer

The progestogen-only pill is known to interact with a group of drugs. These include:

 

  • Antibiotics e.g. rifampicin and rifabutin 
  • Antiepileptic drugs e.g. carbamazepine, oxcarbazepine, phenytoin, barbiturates, primidone, and topiramate  
  • Antiretrovirals e.g. ritonavir, ritonavir–boosted protease inhibitors, efavirenz, and nevirapine. Herbal remedies e.g. St John's wort

 

Utovlan can be used in Postponement of menstruation under the following dosage: One tablet three times daily, starting three days before the expected onset of menstruation. Menstruation usually follows within three days of finishing the treatment. There is limited manufacturers evidence based data about the suitability of progestogen only pills with Utovlan.

We would therefore advise you to speak to the GP about your plans to postpone menstruation during your holiday period as this will enable them to adjust your medication appropriately to suit your individual needs.

Answered by the Health at Hand nurses  

Newsletter sign up


Sign up to our monthly newsletter, Better Health, to receive our latest health and wellbeing updates.


Sign up to newsletter